DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20170352

A case report of life threatening Dapsone Hypersensitivity Syndrome

Santoshkumar R. Jeevangi, Amreen Saba

Abstract


Dapsone is widely used for a variety of infections, immune and hypersensitivity disorders. However, the use of Dapsone may be associated with a plethora of adverse effects, the most serious being Dapsone Hypersensitivity Syndrome (DHS) wherein the patient typically presents with a triad of fever, skin eruption and internal organ involvement, that occurs during first 2 to 8 weeks of initiating the treatment. The incidence of DHS ranges from 0.5% to 3%.  Here we report a case of severe life threatening Dapsone induced hypersensitivity reaction in a 21year old female who presented with high grade fever, generalized lymphadenopathy, skin rash and hepato-splenomegaly. This condition is best approached with immediate discontinuation of offending drug and prompt administration of oral or IV glucocorticoids. The case is being reported to emphasize the need for timely diagnosis and prompt treatment for successful outcome as it can cause irreversible organ damage or death if untreated early.


Keywords


Dapsone, Dapsone Hypersensitivity Syndrome (DHS), Hansen disease

Full Text:

PDF

References


Zhu YI, Stiller MJ. Dapsone and sulfones in dermatology: overview and update. J Am Acad Dermatol. 2001;45:420-34.

Volcheck GW. Clinical evaluation and management of drug hypersensitivity. Immunol Allergy Clin North Am. 2004;24:357-71.

Grossman SJ, Jollow DJ. Role of dapsone hydroxylamine in dapsone induced hemolytic anaemia. J Pharmacol Exp Ther. 1998;244(1):118-25.

Prussik R, Shear NH. Dapsone hypersensitivity syndrome. J Am Acad Dermatol. 1996;35(2 pt 2):346-9.

Zuidema J, Hilbers-Modderman ESM, Merkus FWHM. Clinical pharmacokinetics of dapsone. Clin Pharmacokinet. 1986;11(4):299-315.

Burkhart C, Morrell D, Goldsmith L. Dermatological Pharmacology:Brunton LB, Chabner BA, Knollmann BC. Goodman and Gilman’s The Pharmacological Basis of Therapeutics. 12th ed. New York, NY: McGraw-Hill; 2011:1824.

Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnaswamy G. The dapsone hypersensitivity syndrome revisited: A potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol. 2006;1:9.

Leslie KS, Gaffney K, Ross CN, Ridley S, Barker TH, Garioch JJ. A near fatal case of the dapsone hypersensitivity syndrome in a patient with urticarial vasculitis. Clin Exp Dermatol. 2003;28(5):496-8.

Sweetman SC, Blake SP. Antibacterials. In: Martindale The Complete Drug Reference, 36th ed. Pharmaceutical Press. 2009:261.

Leta GC. Simas MEPAS, Oliveira MLW, Gomes MK. Síndrome de hipersensibilidade à dapsona: revisãosistemática dos critériosdiagnósticos. Hansen Int. 2003;28(1):79-84.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239‑45.

The use of WHO‑UMC system for standardized case causality assessment. http://www.WHO‑UMC.org/ graphics/4409.pdf.